Research Article

Diabetogenic effect of cyclosporin.

Br Med J (Clin Res Ed) 1987; 294 doi: https://doi.org/10.1136/bmj.294.6569.401 (Published 14 February 1987) Cite this as: Br Med J (Clin Res Ed) 1987;294:401
  1. J J Bending,
  2. C S Ogg,
  3. G C Viberti

    Abstract

    A young woman given a renal allograft for polycystic kidney disease developed insulin dependent diabetes mellitus 25 days after transplantation. There was no family history of diabetes, plasma glucose concentrations had been normal at presentation and on five subsequent occasions, and at no time were islet cell antibodies detectable. Plasma C peptide concentrations, however, were greatly suppressed after transplantation and remained so for up to six months. The immunosuppressive regimen had included cyclosporin A, which had been difficult to regulate and caused definite signs of toxicity in the patient. By virtue of its reported toxicity for beta cells and the reversal of the diabetes several months after the dose was reduced cyclosporin was incriminated as the probable causative agent. Dose related beta cell toxicity of cyclosporin A may be a risk in recipients of this drug and warrants careful monitoring of drug and glucose concentrations.